Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

October 8, 2021Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 8, 2021, 4:48 PM EDT for Brevard County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 4:48 PM EDT (20:48 UTC)
Expired
Oct 8, 2021, 5:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
50

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 38 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS82 KMLB 082048
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
448 PM EDT Fri Oct 8 2021
 
FLZ047-147-082130-
Southern Brevard County FL-Northern Brevard County FL-
448 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northern and 
central Brevard County through 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpes, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2839 8056 2833 8058 2831 8086 2835 8086
      2838 8088 2847 8089 2847 8087 2851 8089
      2870 8062 2860 8054 2845 8049
TIME...MOT...LOC 2048Z 266DEG 16KT 2847 8072 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Kelly

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 8, 4:13 PM EDT, 35 minutes earlier.

Area forecast discussion, Oct 8, 4:13 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
413 PM EDT Fri Oct 8 2021

.DISCUSSION...

...Strong Storms Possible Through This Evening...

Current-Tonight... Currently, scattered- to- numerous showers and
lightning storms have already developed across east- central
Florida. Radar imagery shows the bulk of the precipitation
stretching from the Volusia county waters into northern Osceola
county as they generally move to the east around 5-15mph. We've
already had reports of small hail and a water spout with the
storms that are currently moving through Volusia county which has
helped increase confidence that the forecast is on track for an
active afternoon and evening over east-central Florida. TMCO radar
imagery shows multiple sea breeze boundaries moving inland across
northern Brevard and eastern Osceola counties which is where
further enhancement of showers and storms is expected to occur
over the next couple of hours. Deep southwesterly flow continues
to pump moisture into the region ahead of a stationary boundary
that stretches into northern Florida with precipitable water
values in excess of 2." Instability is high as well with the SPC
mesoanalysis page showing CAPE values well over 3,000 J/kg and
even approaching 4,000 J/kg over the Treasure Coast.

Showers and storms will continue to increase in coverage across
the region and slowly move southeast as boundary collisions occur
between the west/east coast sea breeze and outflow from upstream
storms. Due to a weaker and later forming east coast sea breeze,
showers and storm coverage will be greatest near the coast as the
upper-level shortwave slides southeast across the region. The
best chance for rain will remain across areas along and just west
of I-95 which is where the SPC has place a Marginal risk for
severe storms. As the shortwave slowly sags through east-central
Florida, weak-to-moderate bulk shear values are forecast ahead of
the boundary, in addition to, EHI values between 1-2, over 3,000
J/kg CAPE values, absolutely unstable low-level lapse rates, cool
temperatures aloft, and very low LCL heights. Given the expected
dynamics and increased lift, all modes of threatening weather will
be possible through this evening. The primary threats from any
strong storms that develop will be: heavy rainfall, flooding, wind
gusts up to 60mph, small hail, and frequent cloud-to-ground
lightning. A secondary threat exists for brief tornadoes and water
spouts. Showers and storms will slowly diminish and move offshore
from the northwest to southeast through this evening with most of
the precipitation ending within a few hours after sunset. Low
temperatures will reach the low-to-mid 70s overnight.

The Weekend...(modified previous discussion) The aforementioned
weak frontal boundary will work its way down the peninsula
Saturday as a highly amplified mid-upper level trough digs down
the Atlantic seaboard, with the mid level trough axis just off or
along the east central Florida coast. Copious precipitable water,
1.8 to 2.0 inches (90th percentile of PWAT values for early
October), and ample lift from the frontal boundary and trough will
result in rain chances up to 70 percent ahead of the front, and
40 to 50 percent behind as drier air settles in. How much of the
area sees high PoPs will depend on the front's position at peak
daytime heating. For now have generally gone with 60 percent and
higher the farther south of I-4 you go, and dry to the west-
northwest. Sunday, the mid-upper level pattern begins to settle
into a configuration that will persist for the next several days,
as high pressure builds into the Gulf of Mexico and the
aforementioned trough drifts slowly eastward towards the Bahamas.
Sufficient surface moisture will remain for showers and storms to
stay in the forecast, but significantly drier mid and upper levels
and subsidence from the GOMEX high, will inhibit stronger
convection. Area-wide rain chances will range from 30-45 percent,
with lower chances in the northern interior and higher chances
south and long the coast where moisture and forcing is a little
stronger. Afternoon highs will be in the upper-80s and overnight
lows in the upper-60s to lower-70s.

Monday-Friday...(previous discussion) High pressure settles into
the Gulf of Mexico with mid-upper level ridging building across
the eastern U.S. The trough east of Florida becomes quasi-
stationary, with some models showing it developing a cutoff low.
These two features will persist through the long term period, with
models lacking agreement how these features will evolve past
Thursday. Slight chance of rain area-wide, with generally onshore
flow. Subsidence and dry air will limit stronger convection,
particularly through the northern interior. Afternoon highs will
be in the upper-80s and overnight lows around 70.

&&

.AVIATION...

Numerous shower and lightning storms will impact area terminals
through the late afternoon, some of these storms will become strong.
Brief reductions in VISBY to IFR/LIFR conditions are likely as
storms move over a terminal, plus some MVFR CIGs as well. Storms
will move offshore by early evening, then VFR conditions prevail.

&&

.MARINE...

Current-Tonight... Showers and storms will remain possible over
the Atlantic waters through the overnight hours but will decrease
in coverage as precipitation moves offshore overnight. Seas will
build to 2-4 feet with winds at 6-12kts from the south shifting
from the northwest as the boundary slides through the state of
Florida.

Saturday-Tuesday...(previous discussion) Offshore winds will
slowly veer from westerly/northwesterly on Saturday to
southeasterly on Tuesday. Saturday and Sunday the wind field off
the Volusia and Brevard coasts will be stronger, 5-10 knots, and
more well defined than off the Treasure Coast where winds will be
light and at times variable. By Tuesday fresh southeasterly winds
5-10 knots will occur through all offshore waters. Afternoon
showers and storms likely Saturday, then lower chances Sunday
through Tuesday. Seas generally 2-4 feet with some areas of 5 feet
possible well offshore.

&&

.HYDROLOGY... (previous discussion) The St. Johns River at Astor
is forecast to remain near Action Stage through this weekend.
Additional heavy rainfall is possible late today and again on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  70  84 /  50  20  30  50
MCO  74  88  71  87 /  50  20  10  40
MLB  72  87  70  85 /  60  40  30  30
VRB  72  87  69  87 /  60  60  40  30
LEE  72  87  70  87 /  40  10  10  30
SFB  72  87  70  85 /  50  20  20  40
ORL  73  87  70  86 /  50  20  10  40
FPR  70  85  68  85 /  60  60  40  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Pendergrast/Rodriguez
Hazardous weather outlook, Oct 8, 9:30 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
930 AM EDT Fri Oct 8 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
930 AM EDT Fri Oct 8 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers along with scattered lightning storms are
forecast across east central Florida this afternoon and evening
with the best chance across the eastern peninsula, as some storms
will push toward the coast. Storm motion will initially be light
and toward the east, and this is forecast to increase toward 10
mph. Boundary collisions will bring some strong storms with frequent
cloud to ground lightning strikes, gusty winds of 45 to 55 mph, a
brief tornado, and small hail. Move indoors to safety at the
first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Locally heavy rainfall can produce a quick one to three inches of
rain. This will produce considerable ponding of water on roadways
and other poorly drained surfaces in affected locations.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today. While the threat for rip currents will be present
all day, the greatest risk for rip currents will be from 1 to 7 PM
due to tidal effects. Always swim within sight of a lifeguard,
and never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are expected near the Intracoastal
Waterway, and larger inland lakes from mid to late afternoon.
Wind gusts in excess of 35 knots will be possible in stronger
storms. Boaters should watch for storms approaching from the west
today, though expect erratic movement of storms late today due to
the weak storm steering flow aloft.

.WATERSPOUT IMPACT...
A brief waterspout will be possible over the near shore Atlantic,
and along and near the Intracoastal Waterway, including Lake
Okeechobee. If you see a funnel cloud or waterspout start to
develop, give it a wide berth, and, if possible contact the local
Coast Guard, law enforcement, or emergency management personnel,
so that it can be relayed to the National Weather Service in
Melbourne.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The rip current risk is expected to be Moderate through the rest
of the week. Scattered to numerous showers and isolated to
scattered lightning storms are forecast with the highest storm
coverage expected Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate in the event
of any storm warnings. Additionally, rainfall network observers
are requested to report rain amounts of three inches or more, or
any flooding of roads or property to the National Weather Service
in Melbourne.

Pendergrast

In the hours before

Special weather statement, Oct 8, 3:03 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Fri Oct 8 2021

FLZ141-081945-
Coastal Volusia FL-
303 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of east central Volusia
County through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethune Beach, or near Edgewater, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Daytona Beach Shores and
Bethune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2909 8090 2894 8079 2885 8094 2907 8108
      2909 8108 2916 8093
TIME...MOT...LOC 1903Z 331DEG 15KT 2902 8086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Pendergrast
Special weather statement, Oct 8, 3:06 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
306 PM EDT Fri Oct 8 2021

FLZ041-046-141-081945-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
306 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of north central
Seminole and central Volusia Counties through 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Helen, moving southeast at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Deltona, Sanford, DeLand, New Smyrna Beach and Orange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2892 8134 2911 8111 2888 8096 2876 8123
TIME...MOT...LOC 1906Z 306DEG 14KT 2895 8121

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Pendergrast
Local storm report, Oct 8, 3:12 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
312 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     WATER SPOUT      2 E DAYTONA BEACH       29.21N 81.00W
10/08/2021                   AMZ550             FL   PUBLIC

            PUBLIC REPORT OF A WATER SPOUT SEEN LOOKING EASTWARD FROM
            THE SILVER BEACH AVE ACCESS POINT. HAD BEEN OCCURRING FOR
            ABOUT 3 TO 5 MINUTES AT THE TIME OF THE CALL AND WAS
            STILL PRODUCING SPRAY. WATER SPOUT ALSO REPORTED BY THE
            WEATHER OBSERVERS AT THE DAYTONA BEACH AIRPORT.

&&

CL
Local storm report, Oct 8, 4:10 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
410 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     DAYTONA BEACH AIRPORT   29.18N 81.06W
10/08/2021  M40 MPH          VOLUSIA            FL   ASOS

            DAYTONA BEACH INTERNATIONAL AIRPORT KDAB REPORTED A
            40MPH/35KT WIND GUST FROM THE E

&&

CL
Special weather statement, Oct 8, 4:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
418 PM EDT Fri Oct 8 2021

FLZ041-044>046-082045-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
418 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of western Seminole,
east central Lake, north central Orange and south central Volusia
Counties through 445 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cassia, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2884 8157 2898 8152 2908 8140 2877 8112
      2856 8136
TIME...MOT...LOC 2017Z 319DEG 18KT 2888 8143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rodriguez
Special weather statement, Oct 8, 4:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
448 PM EDT Fri Oct 8 2021

FLZ047-147-082130-
Southern Brevard County FL-Northern Brevard County FL-
448 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northern and
central Brevard County through 530 PM EDT...

At 448 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sharpes, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2839 8056 2833 8058 2831 8086 2835 8086
      2838 8088 2847 8089 2847 8087 2851 8089
      2870 8062 2860 8054 2845 8049
TIME...MOT...LOC 2048Z 266DEG 16KT 2847 8072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Kelly

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:03 PM EDTSpecial Weather StatementMLBVolusia42 min
Oct 8, 3:06 PM EDTSpecial Weather StatementMLBVolusia39 min
Oct 8, 3:07 PM EDTSpecial Marine WarningMLB83 min
Oct 8, 3:42 PM EDTSpecial Marine WarningMLB2 hr
Oct 8, 3:53 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia112 min
Oct 8, 4:18 PM EDTSpecial Weather StatementMLBSeminole27 min
Oct 8, 5:16 PM EDTRiver Flood WarningMLBLake, Volusia4 hr
Oct 8, 7:39 PM EDTSpecial Marine WarningMLB96 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.